The risks and benefits of coxibs, non-steroidal anti-inflammatory drugs (NSAIDs), and aspirin treatment are under intense debate.
Dr Lanas and colleagues from Spain determined the risk of peptic ulcer upper gastrointestinal (GI) bleeding associated with the use of these drugs both individually, and in combination in clinical practice.
The research team undertook a hospital-based, case-control study in the general community of patients from the National Health System.
The researchers included 2777 consecutive patients with endoscopy-proved major UGIB because of the peptic lesions.
The team matched 5532 controls by age, hospital and month of admission.
|Coxibs have a lower risk of upper GI bleeds than non-selective NSAIDs|
The team adjusted relative risk of upper gastrointestinal bleeding determined by conditional logistic regression analysis.
Use of non-aspirin-NSAIDs increased the risk of upper gastrointestinal bleeding.
The researchers found that among non-aspirin-NSAIDs, aceclofenac had the lowest relative risk.
In contrast, the team noted that ketorolac had the highest relative risk among non-aspirin-NSAIDS.
Rofecoxib treatment increased the risk of upper gastrointestinal bleeding.
The researchers observed that celecoxib, paracetamol or concomitant use of a proton pump inhibitor with an NSAID presented no increased risk.
Non-aspirin antiplatelet treatment had a similar risk of upper gastrointestinal bleeding to cardioprotective aspirin at a dose of 100 mg/day or anticoagulants.
The team found an apparent interaction between low-dose aspirin and use of non-aspirin-NSAIDs, coxibs or thienopyridines.
This further increased the risk of upper gastrointestinal bleeding in a similar way.
Dr Lanas' team concludes, “Coxib use presents a lower relative risk of upper gastrointestinal bleeding than non-selective NSAIDs.”
“However, when combined with low-dose aspirin, the differences between non-selective NSAIDs and coxibs tend to disappear.”
“Treatment with either non-aspirin antiplatelet or cardioprotective aspirin has a similar risk of upper gastrointestinal bleeding.”